Home » Frequently asked Questions on Health » How do I deal with hyperpigmentation?

How do I deal with hyperpigmentation?

Q: I am a 47 years old lady suffering from hyper pigmentation on my forehead, both the arms, back of my neck, and the area below my knees since the last 15 years. I also suffer from eczema on my feet. My doctor has prescribed me Evion capsules 400 mg daily, Omnacoril tablet once a day, and asked me to avoid sun exposure. But the fact is that I don’t go out in the sun at all and also use Melalite cream on the pigmented areas but there is only a very slight improvement . My doc says it is a hormonal problem and thus cannot be treated by medicines. Please help me with your kind opinion. Also I am a strict vegetarian and thus cannot take Evion capsule as it is made up of gelatin (which is an animal product), could you please suggest me some other alternative for vitamin E tablet?

A:It appears that you are suffering from Melasma (also called Chloasma, or Mask of Pregnancy ) which generally appears during pregnancy, disappears in due course in most patients but persists in others for months and years. It is more common among patients of thyroid disease. Unfortunately except avoiding sun light (so that it does not become worse), there is no known, proven efficacious drug treatment. Creams containing tretinoin, kojic acid and azelaic acid have been shown to improve the condition to varying extents. Occasionally, chemical peels or topical steroid creams are found to be useful in reducing the pigment. In severe cases, laser treatments can be used to remove the dark pigment. However where the pigment is deep into dermis (in some cases it is in epidermis only), the effect is not satisfactory. It is not due to deficiency of vitamin E. In any case daily requirement of vitamin E is less than 15 mg which is available from normal diet while commercial supplements such as Evion contain 100 mg or more. Excessive intake can lead to side effects. Omnacortil is a steroid and is not proven to be efficacious in melasma when taken by mouth. It may cause serious adverse effects including weight gain, high blood pressure diabetes etc. It is good that you have discontinued antipsychotics.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------